Mississippi, 2012Hail and Damaging Wind in Mississippi, December 8, 2012
December 8, 2012 · NWS MEG · 2 events in 2 counties and zones
An upper level disturbance moved out of the Lower Mississippi Valley and triggered a few thunderstorms across North Mississippi during the evening of December 8, 2012. One storm dropped large hail and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved out of the Lower Mississippi Valley and triggered a few thunderstorms across North Mississippi during the evening of December 8, 2012. One storm dropped large hail and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 7:20 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 8, 7:20 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CST SAT DEC 8 2012
.UPDATE...
UPDATED WEATHER GRIDS FOR THIS EVENING AND OVERNIGHT
&&
.DISCUSSION...
SHOWERS AND FEW EMBEDDED THUNDERSTORMS THIS EVENING HAVE DEVELOPED
ALONG AND SOUTH OF THE I-40 CORRIDOR MAINLY IN RESPONSE TO A
SUBTROPICAL JET STREAK RUNNING FROM CENTRAL TEXAS TO THE MS/LA
BORDER. HAVE ADJUSTED THE EVENING WEATHER GRIDS TO REMOVE THE
MENTION OF THUNDER ACROSS THE NORTHERN COUNTIES DESPITE A
STATIONARY FRONT LYING IN THE AREA. HOWEVER...FEEL THAT THE
THUNDERSTORM FOCUS WILL SHIFT NORTH TO THIS REGION LATER TONIGHT AS
THE DIVERGENCE INCREASES FROM BOTH THE JET STREAK AND THE
APPROACHING DIGGING SHORTWAVE IN SOUTH DAKOTA.
HAVE ALSO ADDED PATCHY DRIZZLE ACROSS THE ENTIRE MIDSOUTH THIS EVENING.
JAB
&&
.PREV DISCUSSION... /ISSUED 548 PM CST SAT DEC 8 2012/
.UPDATE...
UPDATED FOR AVIATION.
PREV DISCUSSION... /ISSUED 325 PM CST SAT DEC 8 2012/
DISCUSSION...16Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY FROM CINCINNATI BACK THROUGH WESTERN KENTUCKY...THE
MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...THEN BACK THROUGH
SOUTHWEST ARKANSAS AND NORTHEAST TEXAS. SHOWERS AND THUNDERSTORMS
HAVE BEEN PREDOMINANTLY CONFINED TO PORTIONS OF WEST TENNESSEE AND
NORTHEAST MISSISSIPPI NEAR THE TENNESSEE RIVER AS BEST FORCING
HAS DEPARTED THE MID SOUTH TEMPORARILY. TEMPERATURES AS OF 2 PM
CST RANGE FROM AROUND 70 DEGREES NEAR TUPELO...LOWER 60S ALONG THE
I-40 CORRIDOR...AND UPPER 50S ACROSS NORTHEAST ARKANSAS. STRONG THUNDERSTORM
POTENTIAL TONIGHT AND STRONG TO SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON INTO SUNDAY EVENING ARE THE PREDOMINANT FORECAST
CONCERNS IN THIS AFTERNOON/S FORECAST ISSUANCE.
SHORT TERM...(TONIGHT THROUGH TUESDAY)...A QUASI-STATIONARY FRONT
CURRENTLY BISECTING THE MID SOUTH THIS AFTERNOON WILL GRADUALLY
BEGIN TO MOVE NORTH AS A WARM FRONT TONIGHT. SUBTLE MID LEVEL
SHORTWAVE TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL MOVE
ACROSS THE MIDDLE/LOWER MISSISSIPPI VALLEYS TONIGHT...RESULTING IN
A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH...ESPECIALLY
ALONG AND NORTH OF I-40. ANY THUNDERSTORMS ARE EXPECTED TO BE
ELEVATED WITH PERHAPS A STRONG ELEVATED THUNDERSTORM OR TWO
POSSIBLE. SMALL HAIL WOULD BE THE THREAT WITH ANY STRONG
THUNDERSTORMS. IN ADDITION TO A POTENTIAL STRONG THUNDERSTORM
THREAT TONIGHT...TEMPERATURES HAVE NOT RECOVERED MUCH ALONG AND
NORTH OF I-40 TODAY AND WINDS REMAIN RELATIVELY LIGHT. THUS...A
POTENTIAL FOR PATCHY FOG WILL EXIST UNTIL WINDS INCREASE LATER
TONIGHT AS THE QUASI-STATIONARY FRONT BEGINS TO MOVE NORTH AS A
WARM FRONT.
THE ABOVE MENTIONED WARM FRONT WILL CONTINUE TO PUSH NORTH ACROSS
THE MIDDLE MISSISSIPPI VALLEY ON SUNDAY AS AN AREA OF LOW PRESSURE
IN THE SOUTHERN PLAINS MOVES ACROSS THE SOUTHERN HALF OF MISSOURI.
THIS WILL BRING A TRAILING COLD FRONT THROUGH A MAJORITY OF THE
MID SOUTH SUNDAY EVENING AND ACROSS THE REMAINDER OF NORTHEAST
MISSISSIPPI LATE SUNDAY NIGHT. DECENT 500 MB LEVEL HEIGHT
FALLS...SUFFICIENT UPPER LEVEL DIVERGENCE PRODUCED BY A 130 KT 300
MB UPPER LEVEL JET STREAK...FAVORABLE NEARLY UNIDIRECTIONAL UPPER
LEVEL WINDS ALOFT...MOST UNSTABLE CAPE VALUES BETWEEN 800-1000
J/KG...LI/S BETWEEN -3 TO -5...AND MODERATELY STEEP 700-500 MB
LAYER MID LEVEL LAPSE RATES SUGGEST SOME STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID SOUTH LATE SUNDAY
AFTERNOON INTO SUNDAY EVENING. THE BEST CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE ACROSS AREAS ALONG AND SOUTH OF I-40
IN THE MISSISSIPPI RIVER DELTA LATE AFTERNOON INTO EARLY
EVENING...WITH A GRADUAL DIMINISHING THREAT BEING CONFINED
PREDOMINANTLY ACROSS NORTH MISSISSIPPI THROUGH THE REMAINDER OF
THE NIGHT. ANY THUNDERSTORMS WHICH REACH SEVERE LIMITS WILL
PRODUCE DAMAGING WINDS ALONG WITH A SECONDARY THREAT OF LARGE HAIL
AS MID LEVEL TEMPERATURES COOL TO -15 TO -18C.
MUCH COLDER ARCTIC AIR WILL BEGIN TO MOVE INTO THE LOWER
MISSISSIPPI VALLEY ON MONDAY AS PRECIPITATION GRADUALLY COMES TO AN
END ACROSS THE ENTIRE MID SOUTH LATE MONDAY AFTERNOON INTO EARLY
MONDAY EVENING. 12Z WRF MODEL SOUNDINGS INDICATE A POTENTIAL FOR A
RAIN/SLEET MIX TOWARDS 12Z MONDAY ACROSS PORTIONS OF NORTHEAST
ARKANSAS AROUND WALNUT RIDGE. AT THE SAME TIME...SHORT TERM MODELS
INDICATE ANOTHER SURFACE LOW WILL MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY ALONG THE FRONT MONDAY...WHICH MAY BRIEFLY SLOW THE
PROGRESSION OF THE COLD AIR INTO THE MID SOUTH MONDAY. FOR THE
TIME BEING WILL MENTION A CHANCE OF RAIN AND SLIGHT CHANCE OF
SLEET FOR LAWRENCE AND RANDOLPH COUNTIES BETWEEN 09-12Z MONDAY AND
LET MIDNIGHT SHIFT FURTHER EVALUATE WINTER PRECIPITATION TYPE
POTENTIAL AFTER THIS EVENING/S 00Z MODEL RUN ARRIVES.
NONETHELESS...POST-FRONTAL RAIN IS EXPECTED ACROSS MUCH OF THE MID
SOUTH ON MONDAY.
VERY COLD ARCTIC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE
LOWER MISSISSIPPI VALLEY MONDAY NIGHT...RESULTING IN CLEARING
SKIES AND TEMPERATURES FALLING BACK INTO THE 20S ACROSS MANY
LOCATIONS BOTH MONDAY NIGHT AND TUESDAY NIGHT.
LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS INDICATE SURFACE AND UPPER LEVEL RIDGING WILL REMAIN
IN PLACE ACROSS THE MID SOUTH FOR WEDNESDAY WITH A GRADUAL
MODERATION OF TEMPERATURES TOWARDS NEXT WEEKEND AS HIGH PRESSURE
MOVES EAST. ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT
IS ANTICIPATED TO MOVE THROUGH THE MISSISSIPPI VALLEY NEXT FRIDAY
AND SATURDAY...BRINGING A RETURN OF SHOWERS AND PERHAPS
THUNDERSTORMS BACK TO THE REGION.
CJC
&&
.AVIATION...
00Z TAFS
MVFR/IFR TO PREVAIL THROUGH MUCH OF THE EVENING AND OVERNIGHT. AN
AREA OF LOWER IFR CIGS EXTENDED UP THE MS RIVER DELTA AT 00Z WILL
LIKELY KEEP MEM IFR INTO MIDEVENING. CONFIDENCE IS NOT HIGH THAT
THIS DECK WILL SCATTER OUT...BUT WILL KEEP A FEW HOURS OF LATE
EVENING MVFR IN... CARRIED OVER FROM THE PREVIOUS TAFS.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 59 73 44 45 / 60 60 100 60
MKL 56 71 44 44 / 70 50 100 60
JBR 56 69 38 41 / 70 70 90 40
TUP 57 73 54 54 / 50 30 100 90
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 8, 9:07 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
907 PM CST SAT DEC 8 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100515-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
907 PM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FEW STRONG TO PERHAPS A SEVERE THUNDERSTORM CONTAINING HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE TONIGHT ACROSS THE MIDSOUTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON
INTO SUNDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE MID
SOUTH. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS
EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTH MISSISSIPPI. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TONIGHT THROUGH SUNDAY
NIGHT.
JAB
In the hours before
Special weather statement, Dec 8, 8:00 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CST SAT DEC 8 2012
MSZ020-090230-
TALLAHATCHIE MS-
800 PM CST SAT DEC 8 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CST FOR...
EAST CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6
MILES SOUTH OF CASCILLA AT 800 PM CST...MOVING NORTH AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3382 9007 3394 9001 3394 8993 3384 8991
3382 8993 3382 8997 3381 8998 3380 9005
TIME...MOT...LOC 0200Z 198DEG 26KT 3378 8998Special weather statement, Dec 8, 8:15 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CST SAT DEC 8 2012
MSZ020>022-090230-
YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-
815 PM CST SAT DEC 8 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CST FOR...
WEST CENTRAL CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST
MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PENNY TO NICKEL SIZE HAIL WAS
LOCATED 7 MILES SOUTH OF SCOBEY AT 815 PM CST...MOVING NORTHEAST AT
35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...TALLAHATCHIE AND YALOBUSHA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3414 8993 3414 8979 3386 8945 3384 8951
3386 8952 3386 8969 3386 8977 3389 8978
3389 8992 3383 8992 3382 8993 3383 8994
TIME...MOT...LOC 0215Z 234DEG 32KT 3384 8984Special weather statement, Dec 8, 8:35 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST SAT DEC 8 2012
MSZ013-021-022-090300-
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
835 PM CST SAT DEC 8 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 PM CST FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING DIME TO NICKEL SIZE HAIL WAS
LOCATED OVER COFFEEVILLE AT 835 PM CST...MOVING NORTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3429 8961 3413 8938 3388 8968 3401 8982
TIME...MOT...LOC 0235Z 223DEG 37KT 3402 8966
Special weather statement, Dec 8, 8:58 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
858 PM CST SAT DEC 8 2012
MSZ013-015-021-022-090330-
YALOBUSHA MS-PONTOTOC MS-LAFAYETTE MS-CALHOUN MS-
858 PM CST SAT DEC 8 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 PM CST FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
WEST CENTRAL PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PENNY TO NICKEL SIZE HAIL WAS
LOCATED 3 MILES SOUTHWEST OF PARIS AT 858 PM CST...MOVING NORTHEAST
AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3449 8940 3425 8913 3403 8951 3412 8962
TIME...MOT...LOC 0258Z 223DEG 37KT 3419 8947
Thunderstorm Wind, Lafayette
- When
- December 8, 9:12 PM CST to 9:17 PM CST
- Where
- Lafayette County, 1 mi SE of Denmark to 1.32 mi ESE of Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -89.338
Straight line winds knocked down trees and power lines near Denmark.
Hail, Pontotoc
- When
- December 8, 9:27 PM CST to 9:32 PM CST
- Where
- Pontotoc County, 3 mi N of Thaxton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.363, -89.170
Penny to quarter size hail reported near Thaxton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422764, 422765.